It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Unfortunately, there's no hard and fast answer to this question. Just as some suffer more severe and slightly different ADHD symptoms, different people will react differently to each medication. For some, stimulants are the answer, for others, they are not.

Stimulants work by directly increasing the amount of certain neurotransmitters available in the brain, while reuptake inhibitors like Strattera increase those levels indirectly by blocking the breakdown of the affected neurotransmitters.

This difference in action gives each medication both upsides and downsides. Because stimulants work more quickly, they can be used more selectively, permitting parents to medicate their children on days that it's necessary while sparing them the side effects of the meds on days that it's not required. The other side to this rapid action, of course, is that the effect wears off late in the day, so those with severe symptoms can be difficult to control during the evening hours. If you look on this board, you will see many of us complain of the 'crash' we experience as our stimulant meds wear off, a rather abrupt drop-off that can lead to depression, agitation, irritability and/or extreme fatigue. While this effect often eases over time, some people adjust better than others.

The reuptake inhibitors require time, sometimes several weeks, to build up the supply of necessary neurotransmitters. These meds must be taken every day in order to maintain their efficacy, and therefore cannot be specifically targeted the way stimulants can. On the other hand, the effect of the reuptake inhibitors is more constant, and there is no 'crash' late in the day. In terms of observed behaviour, one would probably find that their child seems more balanced, not experiencing the ups and downs of the stimulant roller coaster. On the other hand, in many cases the reuptake inhibitors are less effective for many, and because the medication must be taken daily to remain effective, one cannot avoid unpleasant side effects on days that symptom control is less important (for myself Strattera meant extreme nausea and somnolence on a daily basis, I was only too happy to return to my stimulants).

All this leads to a confusing and sometimes frustrating picture of ADHD treatment. You're not without options, however. It's possible that your son's dose is too high. It's difficult to make a determination without more information, but it seems possible that the 'crash' your son is experiencing is rather more extreme than it might be on a lower dose of Vyvanase. Another option to consider from the stimulant side would be to give either Ritalin or Adderall a try. The issue with Vyvanase (dextroamphetamine) is that it contains only one of the two variations of the amphetamine molecule, the one involved primarily with Dopamine. Both Adderall and Ritalin contain both variations (dextro- and levo-) of the molecule and would affect Norepinephrine levels more strongly than the dextro- version alone. This is important because Strattera is a Norepinephrine reuptake inhibitor, and has little if any involvement with Dopamine. The fact that your son responded well to Strattera would seem to indicate that his Norepinephrine shortage is his primary issue (I have also personally observed in my own treatment that Norepinephrine shortage seems to be involved strongly with self control issues, while Dopamine is more involved with concentration and motivation, but I have absolutely no science to back this up).

Another option you might discuss with the doctor is Wellbutrin. Wellbutrin is another flavour of reuptake inhibitor, like Strattera, except that it acts on both of the neurotransmitters mentioned above. Wellbutrin is not technically approved as a treatment for ADHD, but has been shown to be effective when used off-label as a 'second line' treatment for ADHD in cases where stimulants have been determined to be inappropriate.





All times are GMT -7. The time now is 04:05 PM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!